Alert archive / Nebraska / Flash Flood Warnings in 2014

Flash Flood Warning 31, NWS Omaha, NE

August 28, 2014Saunders County, Nebraska

NWS Omaha, NE issued this flash flood warning at Aug 28, 2014, 5:29 AM CDT for Saunders County, Nebraska. It was in force for 106 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2014, 5:29 AM CDT (10:29 UTC)
Expired
Aug 28, 2014, 7:15 AM CDT
In force
106 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

County Saunders County, NE

The radar

The Omaha radar (KOAX), 37 km from the middle of the area, began a volume at 10:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 6:15 AM CDTHEAVY RAIN 4.493 Nw Weston, NE
Aug 28, 7:00 AM CDTHEAVY RAIN 3.9310 Nw Wahoo, NETOTAL SINCE MIDNIGHT - 7-HOUR TOTAL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.5 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2014-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2014-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

812 
WGUS53 KOAX 281029
FFWOAX
NEC155-281215-
/O.NEW.KOAX.FF.W.0031.140828T1029Z-140828T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
529 AM CDT THU AUG 28 2014

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN SAUNDERS COUNTY IN EAST CENTRAL NEBRASKA...

* UNTIL 715 AM CDT
    
* AT 520 AM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE 
  ALREADY FALLEN FROM PREVIOUS STORMS...AND AN ADDITIONAL INCH OR SO 
  IS LIKELY. THIS RAIN IS FALLING OVER THE SAME AREAS THAT SAW 3 TO 
  7 INCHES OF RAIN OVER THE PAST COUPLE OF DAYS. FLASH FLOODING IS 
  EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  VALPARAISO...WESTON...PRAGUE...MALMO AND COLON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 4138 9676 4130 9658 4106 9680 4107 9691
      4117 9691

$$

DERGAN
1 follow-up statement
266 
WGUS73 KOAX 281207
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
707 AM CDT THU AUG 28 2014

NEC155-281215-
/O.EXP.KOAX.FF.W.0031.000000T0000Z-140828T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAUNDERS NE-
707 AM CDT THU AUG 28 2014

...THE FLASH FLOOD WARNING FOR WESTERN SAUNDERS COUNTY WILL EXPIRE AT
715 AM CDT...

THE HEAVY RAIN HAS ENDED...AND ANY FLOODING WILL CONTINUE TO RECEDE. 
THUS FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. HOWEVER 
PONDING OF WATER ON ROADS WILL LIKELY AFFECT THE MORNING COMMUTE.

LAT...LON 4138 9676 4130 9658 4106 9680 4107 9691
      4117 9691

$$

DERGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 3:47 AM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 28, 3:47 AM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
347 AM CDT THU AUG 28 2014

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 327 AM CDT THU AUG 28 2014

FORECAST CONCERNS IN THE SHORT TERM WILL BE ONGOING RAINFALL AND
FLASH FLOOD HEADLINES THIS MORNING...THEN ADDITIONAL RAINFALL
THROUGH FRIDAY EVENING.

THE 00Z OAX SOUNDING HAD 1.69 INCHES OF PWAT WITH NEARLY 1200J/KG
CAPE AND A WARM CLOUD DEPTH OF OVER 4KM.  CLOUD BEARING FLOW WAS
AROUND 15KTS. INITIAL PWATS WERE OVERDONE ON THE 00Z
ANALYSIS...HOWEVER RECENT SPC MESOANALYSIS DO SHOW AN INCREASE OF
PWATS TO AROUND 2.1 INCHES NEAR HEBRON.  THE 00Z 60KT H3 JET HAD
ROUNDED TO BASE OF THE TROF AND WAS MOVING ACROSS COLORADO AND NEW
MEXICO.  THE H5 CLOSED LOW WAS CENTERED OVER SOUTHERN WYOMING WITH
LEAD SHORTWAVE ENERGY OVER THE PLAINS.  A SWATH OF 6-8 DEG C H7
DEWPOINTS COINCIDED WITH THE MOIST PLUME ON THE WATER VAPOR
SATELLITE IMAGERY. AT H85...12 TO 17 DEGREE C DEWOINTS COVERED A
LARGE AREA OVER THE PLAINS.

WIDESPREAD SHOWERS AND THUNDERSTORMS WERE NOTED OVER SOUTH CENTRAL
NEBRASKA AND NORTH CENTRAL KANSAS AT 05Z WITH BAND OF SHOWERS AND
THUNDERSTORMS MOVING ACROSS THE FORECAST AREA.  WATER VAPOR
SATELLITE IMAGERY SHOWED A TROPICAL CONNECTION OF MOISTURE ACROSS
MEXICO INTO TEXAS...KANSAS AND NEBRASKA.

AT 06Z...SURFACE LOW PRESSURE EXTENDED FROM NEAR OGALLALA INTO
WESTERN KANSAS WITH SURFACE FRONT EXTENDING TOWARD HEBRON TO NORTH
OF TOPEKA. THROUGH TODAY...THE DETERMINISTIC MODELS ARE CONSISTENT
IN OPENING UP THE H5 WAVE AS IT MOVES INTO WESTERN NEBRASKA AND
WESTERN KANSAS.  SURFACE LOW PRESSURE SHIFTS TOWARD NORTHEAST
NEBRASKA AND SOUTHEAST SOUTH DAKOTA.  MEANWHILE...THE 30-40KT LOW
LEVEL JETS VEERS AND INCREASE OVER THE FORECAST AREA WITH INCREASING
MID LEVEL UVV AND BROAD UPPER LEVEL SUPPORT.  MAX UVV OVER THE
FORECAST AREA IS BETWEEN NOW AND 15Z...WHICH THEN SHIFTS INTO
EASTERN IOWA BY 18Z. LIFT ALONG WITH WARM ADVECTION CONTINUES
THROUGH THE AFTERNOON. WARM CLOUD PROCESSES WILL MAKE CONDITIONS
EFFICIENT FOR PRODUCING RAINFALL AND WITH INCREASING UVV/LOW LEVEL
JET CONDITIONS REMAIN FAVORABLE FOR LOCALLY HEAVY RAIN. REGARDING
HEADLINES...CLOUD BEARING WINDS DO INCREASE AND THIS IS A CONCERN
FOR PARTS OF FLASH FLOOD WATCH. SO FAR RAINFALL RATES HAVE MAINLY
BEEN IN THE .5 TO 1 INCH AREA WITH LOCALIZED 1 TO 1.5 INCH PER
HOUR RATES OVER CASS COUNTY. SHOULD BE GETTING INTO MAX LIFT
BETWEEN NOW AND 15Z.  CELL MERGERS AND STORM RE- DEVELOPMENT WILL
CONTRIBUTE TO LOCALLY HIGHER RAIN TOTALS. FOR NOW WILL KEEP FLASH
FLOOD WATCH AREA INTACT WITH GENERAL 1 TO 2 INCH AMOUNTS FORECAST
AND LOCALLY HIGHER 2-4 INCH AMOUNTS POSSIBLE.  AS THE AREA LIFTS
NORTH...CAN BEGIN TO TRIM. WITH CONTINUED WARM ADVECTION
THUNDERSTORMS WILL CONTINUE TO POP UP IN THE AFTERNOON. NOT SURE
HOW MUCH SUN WILL BE SEEN...BUT WARM AIRMASS AND AND ANY BREAKS
COULD ALLOW HIGHS IN THE 80S.  INSTABILITY WILL INCREASE ACROSS
THE SOUTHERN PARTS OF THE FORECAST AREA TODAY...SO A FEW STRONGER
STORMS MAY DEVELOP.

SLOW MOVING SYSTEM WILL REMAIN IN THE AREA TONIGHT AND FRIDAY AS
OPEN WAVE SWINGS THROUGH. ADDITIONAL RAIN TONIGHT AND FRIDAY IS
FORECAST...BUT SHOULD NOT BE AS HEAVY...WITH A TRACE TO A HALF AN
INCH IN THE NORTHWEST HALF OF THE FORECAST AREA...AND A HALF TO 1
INCH IN THE SOUTHEAST HALF OF THE CWA.

SATURDAY IS STILL LOOKING MAINLY DRY. THERE IS SOME INSTABILITY TO
WORK WITH...SO WILL WANT TO RE-ASSESS MOISTURE FOR ANY INSTABILITY
SHOWERS.

.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 327 AM CDT THU AUG 28 2014

THERE IS A BREAK IN THE STORMY WEATHER SATURDAY NIGHT...HOWEVER
THUNDERSTORM CHANCES INCREASE SUNDAY AFTERNOON AND SUNDAY NIGHT.
DO MAINTAIN LIKELY POPS DURING THIS TIME WITH A SHORTWAVE TROF
PUSHING THROUGH THE PLAINS AND HIGH PWATS RETURN AHEAD OF THE
FRONT.  HAVE A DRIER PERIOD FORECAST MONDAY THROUGH WEDNESDAY.

&&

.AVIATION...(06Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1138 PM CDT WED AUG 27 2014

VERY MESSY AND COMPLICATED TAF FORECAST SETTING UP WITH IFR
CONDITIONS...SCATTERED SHOWERS...AND EVENTUALLY THUNDERSTORMS WITH
HEAVY RAIN OVER THE NEXT SEVERAL HOURS. TRIED TO TIME THE STORMS
AT ANY LOCATION TO A 4 HOUR WINDOW...08-12Z AT KLNK/KOMA AND
10-14Z AT KOMA. CONDITIONS MAY IMPROVE BACK TO VFR LATER IN THE
MORNING AND AFTERNOON. COULD SEE ADDITIONAL THUNDERSTORM
DEVELOPMENT AT KLNK/KOMA BY 20-24Z DURING PEAK HEATING.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR NEZ015-017-018-
     030>034-042>045-050>053-065>068-078.

IA...FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR IAZ043-055-056-069-
     079-080-090-091.

&&

SHORT TERM...ZAPOTOCNY
LONG TERM...ZAPOTOCNY
AVIATION...DEWALD
Hazardous weather outlook, Aug 28, 5:21 AM CDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
521 AM CDT THU AUG 28 2014

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-290030-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
521 AM CDT THU AUG 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF RAIN AND THUNDERSTORMS WILL CONTINUE EARLY THIS
MORNING...HEAVY AT TIMES...THEN SCATTERED SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED LATER TODAY AND TONIGHT. LOCALLY
HEAVY RAIN AND LIGHTNING WILL BE THE PRIMARY HAZARDS.

DUE TO RECENT RAINS AND SATURATED SOILS...ADDITIONAL RAINFALL MAY
PRODUCE LOCALIZED FLASH FLOODING AND RIVER FLOODING THROUGH
TONIGHT. A FLASH FLOOD WATCH CONTINUES FOR PARTS OF THE OUTLOOK
AREA THIS MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY NIGHT. BRIEF HEAVY
RAIN AND LIGHTNING WILL BE THE PRIMARY HAZARDS. SEVERE
THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON AND SUNDAY NIGHT.
IN ADDITION...THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
TO THE NATIONAL WEATHER SERVICE AT OMAHA.

ZAPOTOCNY

In the hours before

Local storm report, Aug 28, 4:59 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
459 AM CDT THU AUG 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 AM     HEAVY RAIN       2 E UTICA               40.90N 97.31W
08/28/2014  M3.20 INCH       SEWARD             NE   PUBLIC

&&

CZAPOTOC

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 11:29 PM CDTFlash Flood WatchOAXBoone, Burt, Butler, Cass, Colfax, Cuming and 15 more11 hr
Aug 28, 2:45 AM CDTAreal Flood AdvisoryOAXCass, Otoe3 hr
Aug 28, 2:58 AM CDTAreal Flood AdvisoryOAXButler, Saline, Seward3 hr
Aug 28, 3:22 AM CDTAreal Flood AdvisoryOAXCass, Lancaster, Saunders3 hr
Aug 28, 3:39 AM CDTAreal Flood AdvisoryOAXCass3 hr
Aug 28, 4:56 AM CDTAreal Flood AdvisoryOAXSarpy3 hr
Aug 28, 5:09 AM CDTRiver Flood WarningOAXSaline7 days
Aug 28, 5:09 AM CDTRiver Flood WarningOAXSeward6 days
Aug 28, 5:10 AM CDTAreal Flood AdvisoryOAXSaunders3 hr
Aug 28, 5:56 AM CDTAreal Flood AdvisoryOAXDodge, Douglas, Sarpy, Saunders, Washington2 hr
Aug 28, 7:15 AM CDTAreal Flood AdvisoryOAXBurt2 hr
Aug 28, 10:27 AM CDTRiver Flood WarningOAXSaunders34 hr
Aug 28, 10:33 AM CDTRiver Flood WarningOAXSeward70 hr
Aug 28, 1:49 PM CDTAreal Flood WarningOAXSaunders12 hr

Nearby

Flash Flood Warnings in Nebraska, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.